Neonatal Abstinence Syndrome (NAS)
Neonatal Abstinence Syndrome (NAS) is a condition in which an infant experiences withdrawal from opioid substances they were exposed to in the womb. According to the Tennessee Department of Health, 1,090 babies in Tennessee were born with NAS in 2017; a 10% increase since 2016.
NAS can be associated with:
- Prescription medications obtained with prescription
- Includes women on pain therapy or replacement therapy
- Prescription medications obtained without prescription
- Diverted medications
- Illicit drugs
Opioid withdrawal symptoms primarily related to:
- Central Nervous System—seizures, tremors, hyperactivity
- GI System—poor feeding, poor weight gain, vomiting, diarrhea, uncoordinated sucking
Opioid withdrawal symptoms:
- May appear as early as within the first 24 hours
- May take as many as 4-5 days to appear
- Occur in approximately 55-94% of exposed infants
Tennessee’s Neonatal Abstinence Syndrome (NAS) Epidemic and Prevention Efforts
Michael D. Warren, MD MPH FAAP
Deputy Commissioner for Population Health
TN Department of Health
Tap/Click Janessa’s picture to read her story.
A Nurse Perspective
Tap/Click on Nurse Nancy’s picture to read more about her work with drug-exposed infants.
Tap/Click here if you are interested in learning more about Neonatal Abstinence Syndrome.